| Model Number |
400SMTSFT0820 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
08/11/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior condylar confluence (acc) using penumbra smart coils (smart coil), non-penumbra coil, and non-penumbra microcatheter.During the procedure, the physician placed a non-penumbra coil and a smart coil in the target vessel using the microcatheter.Next, a smart coil was stuck within the introducer sheath and would not advance out of the distal tip.Therefore, the smart coil was removed.The procedure was completed using a new smart coil, other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was separated approximately 0.3 cm on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.The pull wire was advanced distal to the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the returned smart coil revealed offset coil winds near the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damages such as offset coil winds may occur.During functional testing, the smart coil was able to advance through its introducer sheath without an issue, however the device was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Further evaluation of the device revealed that the pet lock was separated, and the pull wire was advanced distal to the pusher assembly ddt.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.